Hail, El Paso
- When
- July 2, 2:35 PM MST to 2:40 PM MST
- Where
- El Paso County, 6.42 mi NNW of Peterson Afb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -104.740
Hail up to the size of quarters occurred across northern Colorado Springs and Black Forest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Hail up to the size of quarters occurred across northern Colorado Springs and Black Forest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 1:57 PM MST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 257 PM MDT WED JUL 2 2008 .SHORT TERM... (TONIGHT AND TOMORROW) ...SHORT TERM CONCERNS INCLUDE TIMING AND EXTENT OF FRONTAL BOUNDARY ACROSS EASTERN COLORADO ALONG WITH THUNDERSTORM COVERAGE... CURRENT WATER VAPOR IMAGERY CONTINUES TO SHOW NORTHWEST FLOW MOVING OVER COLORADO. THE THUNDERSTORM ACTIVITY WILL DECREASE IN THE WESTERN AREAS AS THE EVENING PROGRESSES. THERE REMAINS THE POSSIBILITY FOR ISOLATED THUNDERSTORMS ALONG THE EASTERN PLAINS ENDING BY MID EVENING. FRONTAL PASSAGE SHOULD OCCUR EARLY THIS EVENING. THE MODELS BOTH SEEM TO BE IN RELATIVE AGREEMENT ON THE APPROXIMATE TIMING. WITH AN INFLUX OF MID LEVEL MOISTURE...A STRATUS LAYER WILL FORM OVER SOUTH EASTERN COLORADO. THIS LAYER WILL REMAIN OVER MOST OF THE AREA UNTIL AFTER DAYBREAK. THIS CLOUD LAYER COUPLED WITH THE COLD FRONT...WILL CAUSE REDUCED MAXIMUM TEMPERATURES TOMORROW. THE REDUCED MAXIMUM TEMPERATURES AND THE PRESENCE OF CAP IN THE SOUNDINGS WILL REDUCE THE THUNDERSTORM THREAT FOR TOMORROW. THE STRATUS LAYER SHOULD DISSIPATE BY 18Z. THE BEST AREAS FOR THUNDERSTORM ACTIVITY TOMORROW AFTERNOON SHOULD BE ALONG THE FRONTAL BOUNDARY IN NORTHERN KIOWA AND OVER THE MOUNTAINS ESPECIALLY THE SOUTHEAST RANGES. -JC .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) LINGERING SEVERE THUNDERSTORM THREAT THE CONCERN FOR THURS EVENING. MAIN FOCUS FOR THUNDERSTORMS WILL BE ALONG THE FRONT TO THE SOUTH... ACROSS THE TX/OK PANHANDLE INTO NE NM AND ALONG THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS. WITH 50-55+ DEW POINTS POOLING ALONG THE EASTERN SLOPES OF THE SE MTS IN EASTERLY UPSLOPE FLOW NAM IS SHOWING UP TO 2000 J/KG OF CAPE IN THIS REGION. WITH EASTERLY LOW LVL FLOW BENEATH NW FLOW ALOFT...DEEP LAYER SHEARS RANGE FROM AROUND 25-30 KTS...ENOUGH TO SUPPORT ISOLATED SEVERE THUNDERSTORMS IN THIS REGION...WITH MAIN THREATS LARGE HAIL AND DAMAGING WINDS. HOW FAR EAST TO SPREAD SCT POPS IS THE MAIN QUESTION. LATEST NAM12 MODEL SOUNDINGS IN 12Z RUN LOOK CAPPED ACROSS THE PLAINS...AND FORCING ALOFT APPEARS PRETTY WEAK FROM PV LOBE WHICH ORIGINATES FROM NV TODAY. BUT IF CONVECTION CAN BE FORCED BY OUTFLOW BOUNDARIES OR IF SUFFICIENT HEATING IS REALIZED AND CONVECTIVE TEMPS ARE ATTAINED THEN ITS POSSIBLE SCT POPS MAY BE NEEDED ACROSS THE PLAINS. CURRENT POPS ARE IN LINE WITH LATEST GUIDANCE AND PAST PERFORMANCE OF MODELS SUGGEST NAM IS PROBABLY OVERDOING THE QPF ACROSS SE CO THURS EVENING. THINK MAIN INSTABILITY AXIS WILL END UP BEING FARTHER SOUTH ALONG THE FRONT. ANY WEAK FORCING WILL BE EXITING SE CO OVERNIGHT SO THINK MOST CONVECTION WILL END BY 06Z. RIDGE AXIS SHIFTS EASTWARD FOR FRIDAY WHICH SPREADS WARMER AIR ALOFT ACROSS THE REGION BY THE AFTN. DEW POINTS START OUT IN THE 50S ACROSS THE LOWER EASTERN SLOPES/SE PLAINS BUT CRASH INTO THE 30S TO LOWER 40S BY AFTN IN SPITE OF SE LOW LVL FLOW AS DEEP MIXING TAKES PLACE. THIS DECREASES THE CAPES TO LESS THAN 800 J/KG AND DEEP LAYER SHEARS DROP TO LESS THAN 20 KTS. THUS...THREAT FOR ANY SVR THUNDERSTORMS APPEARS TO BE NIL. WARMED UP MAX TEMPS THIS DAY. DECREASED DEW POINTS ALONG THE I-25 CORRIDOR AS WELL...BUT LATER SHIFTS MAY NEED TO DROP THEM FURTHER IF LATER RUNS CONTINUE TO SHOW SUBSTANTIAL DRYING. SATURDAY/SUN LOOKS RATHER HOT ACROSS THE CWA AS A SERIES OF SHORTWAVES MOVE THROUGH THE NRN US ROCKIES CUTTING DOWN THE RIDGE TO THE NORTH...AND DEEPENING THE LEE TROF TO THE EAST. H7 TEMPS RANGE FROM +16 TO +20C ACROSS THE AREA...SO LOWER 100S ARE POSSIBLE ACROSS THE SE PLAINS. MODEL SOUNDINGS SHOW VERY HIGH BASED MOISTURE MOVING ACROSS THE AREA ASSOC WITH WEAK SHORTWAVES...SO COULD SEE SOME HIGH BASED DRY THUNDERSTORMS THESE DAYS. WEAK COLD FRONT MOVES IN FOR MONDAY THOUGH APPEARS COOLER TEMPS/AND BEST MOISTURE STAYS OFF TO THE NORTHEAST. COVERAGE OF THUNDERSTORMS WILL BE DEPENDENT ON HOW QUICKLY THE MOISTURE MOVES IN. FOR NOW APPEARS BEST THREAT AREA WILL STAY OF TO THE NORTHEAST UNTIL DEEPER SURGE MOVES IN LATER MONDAY NIGHT INTO TUES. UPPER RIDGE REBUILDS OVER THE WEST BY WED WITH LOW LVL EASTERLY FLOW KEEPING LOW LVL MOISTURE TRAPPED UNDER THE RIDGE WITH AFTN/EVENING THUNDERSTORMS POSSIBLE EACH DAY...ESP OVER THE MTS. -KT && .AVIATION... ISOLATED THUNDERSTORMS THIS AFTERNOON REMAIN A POSSIBLE HAZARD UNTIL ABOUT MID EVENING. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN OVER THE MTS AND HIGH VALLEYS ALONG WITH SMALL HAIL...WHILE OVER THE SOUTHEAST PLAINS THE MAIN THREAT WILL BE WIND GUSTS UP TO 50 MPH. THE INCOMING AND SUBSEQUENT LOWERING OF A MID DECK WILL CAUSE MVFR CONDITIONS TOMORROW MORNING ALONG THE I 25 CORRIDOR. THERE IS ALSO THE POSSIBILITY FOR THIS LAYER TO THICKEN/LOWER AND CAUSE IFR CONDITIONS. THIS LAYER WILL CLEAR OUT BY 18Z TOMORROW AND THE ONLY THREAT WILL BE ISOLATED THUNDERSTORMS ALONG THE FRONTAL BOUNDARY AND OVER THE MOUNTAINS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 637 AM MDT WED JUL 2 2008 COZ058>089-093>099-031245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 637 AM MDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN AND THE ADJACENT VALLEYS AND PLAINS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE DRY...PRODUCING CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 50 MPH...WITH LITTLE OR NO RAINFALL. THIS COULD LEAD TO A FEW FIRE STARTS AND INCREASED FIRE DANGER...ESPECIALLY ACROSS THE I-25 CORRIDOR. A FEW OF THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND HAIL TO THE SIZE OF PENNIES...ESPECIALLY ACROSS THE FAR EASTERN PLAINS THIS EVENING...WHERE LOW LEVEL MOISTURE WILL BE INCREASING BEHIND A PASSING COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN PLAINS AND EASTERN MOUNTAINS DURING THE AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE ONE INCH DIAMETER HAIL...OR LARGER...AND WIND GUSTS IN EXCESS OF 60 MPH. STARTING ON FRIDAY...WARMER AND DRIER AIR WILL MOVE INTO THE REGION. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...AND THE THREAT FOR MOSTLY DRY THUNDERSTORMS WILL INCREASE THROUGHOUT THE WEEKEND AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN AND ADJACENT PLAINS THIS AFTERNOON AND EVENING.
The national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124010, 124011, 124012, 124013, 124014.